Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 303, NWS Louisville, KY

July 15, 2016Crawford County, Dubois County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 15, 2016, 3:34 PM EDT for Crawford County, Dubois County, Orange County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 3:34 PM EDT (19:34 UTC)
Expired
Jul 15, 2016, 4:00 PM EDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, IN, Dubois County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WUUS53 KLMK 151934
SVRLMK
INC025-037-117-152000-
/O.NEW.KLMK.SV.W.0303.160715T1934Z-160715T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
334 PM EDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHWESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  EAST CENTRAL DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 400 PM EDT

* AT 334 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  ENGLISH...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ENGLISH...BIRDSEYE...TASWELL...ELLSWORTH...RICEVILLE...ECKERTY...
  MENTOR...CELESTINE...WEST FORK AND FARGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3847 8672 3840 8637 3822 8652 3824 8657
      3827 8657 3826 8663 3834 8684
TIME...MOT...LOC 1934Z 278DEG 21KT 3838 8665 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT
1 follow-up statement
133 
WWUS53 KLMK 151954
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM EDT FRI JUL 15 2016

INC117-152004-
/O.CAN.KLMK.SV.W.0303.000000T0000Z-160715T2000Z/
ORANGE IN-
354 PM EDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3839 8669 3840 8643 3839 8638 3822 8652
      3824 8657 3827 8657 3826 8664 3831 8676
TIME...MOT...LOC 1954Z 295DEG 21KT 3838 8651 3828 8662 

$$

INC025-037-152000-
/O.CON.KLMK.SV.W.0303.000000T0000Z-160715T2000Z/
CRAWFORD IN-DUBOIS IN-
354 PM EDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN CRAWFORD AND EAST CENTRAL DUBOIS COUNTIES...

AT 354 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ENGLISH TO 14 MILES WEST OF CAREFREE
TOWN...MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ENGLISH...BIRDSEYE...TASWELL...RICEVILLE...ECKERTY...MENTOR...
MIFFLIN...GRANTSBURG...WEST FORK AND WICKLIFFE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3839 8669 3840 8643 3839 8638 3822 8652
      3824 8657 3827 8657 3826 8664 3831 8676
TIME...MOT...LOC 1954Z 295DEG 21KT 3838 8651 3828 8662 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:18 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 15, 3:18 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
318 PM EDT FRI JUL 15 2016

.SHORT TERM (Now through Sunday)...
Issued at 315 PM EDT Fri Jul 15 2016

In the near term, a slow moving frontal boundary will continue to
sink southward across the region this afternoon.  The front will
likely make it to the Ohio River this evening and then start to
cross the state overnight and end up in Tennessee tomorrow
afternoon.  The boundary will serve as a focus for convective
development this afternoon and evening.

The afternoon mesoscale analysis shows continued atmospheric
destabilization across the region.  Afternoon surface temps in the
upper 80s to around 90 combined with lower 70 dewpoints results in
MLCAPE values around 2000 J/Kg.  CINH has pretty much abated as the
lower levels have warmed a bit more.  Late morning ACARS soundings
out of KSDF had a temperature inversion around 600-550mb which
effectively acted as a cap.  Convergence along the front is weak,
but is substantial enough to generate convection given recent
upticks in radar reflectivity in the last 30 minutes.

We expect convection to continue to develop over the next several
hours as the boundary sinks south.  The highest concentration will
be across southern IN and then into northern portions of Kentucky
later this afternoon and evening.  Convection strength will be
strong to locally severe in spots.  Projected DCAPE values in the
1200-1500 J/Kg range certainly argue that strong gusty winds will be
the main weather hazard.  Thermodynamic and kinematic profiles do
suggest that convective cores could reach substantial heights to
produce marginally severe hail.  Overall moisture content is not as
high as in the past few days, but nonetheless, any storm will be
capable of producing heavy rainfall this afternoon/evening.

Convection will diminish this evening as surface instability wanes
with the loss of heating.  We do plan on keeping iso/sct storm
chances in across the south early this evening and then let them
fade away overnight.  Lows tonight look to cool into the upper 60s
across the north with upper 60s to around 70 across the central and
southern areas.

For Saturday/Saturday night, surface frontal boundary is forecast to
be located south of the state.  So, dry and warm conditions are
expected across much of the region.  With the frontal boundary in
close proximity to our southern counties, a few isolated
showers/storms may be possible across far southern KY Saturday
afternoon.  High temperatures look to warm into the 84-88 degree
range across the north with 85-90 across the central and southern
sections.  Lows Saturday night will drop into the 65-70 degree
range.  A few lower 60s readings are possible across our far
northern counties of southern Indiana.

.LONG TERM (Sunday night through Friday)...
Issued at 318 PM EDT Fri Jul 15 2016

In the long term period, the synoptic pattern will undergo a change
with a zonal pattern transitioning to a more amplified pattern.  The
dominating theme through the period will be the development of a
large H5 ridge over the Mid-MS valley which will then expand and
retrograde to the west during the week.

Early in the forecast period, we'll have to be on guard for MCS
development.  Consensus model guidance over the last few days has
been consistently signaling upstream MCS development over the
northern Plains/Midwest Sunday night.  This activity will likely
slide to the east-southeast as the ridge axis builds and shifts
westward and away from our area.  It is possible that the MCS may
pass to the north of the region, but residual outflow from the
system could spread southward resulting in renewed convective
development Monday and into Monday night.

By Tuesday, the ridge axis will be centered well to our west and
northwesterly flow will dominate the Ohio Valley.  This will likely
send a cool front southward.  As this occurs, another mid-level
perturbation will slide down the within the mean flow resulting in
more convective possibilities for Tuesday/Tuesday night.

We may see a brief break around midweek as we'll remain in a
northwesterly flow, but there may be a bit of a gap in the series of
disturbances riding around the ridge axis.  There remains a signal
that another perturbation may crest the ridge Wednesday night and
then drop into the Ohio Valley by Thursday.  Timing of these
features at this time range are exceptionally poor by the global
models, so we'll have time to watch this pattern evolve over the
next few days.  The multi-model consensus then attempts to expand
the ridge further east as we head into next weekend.  The confidence
in this idea is fairly low given the fact that we've seen the models
attempt these solutions in the past with rather poor verification.
Given the overall teleconnection patterns and other organic
forecasting methods, it is more probable that we'll see the ridge
axis remain further west while the Ohio Valley remains in more of a
NW flow with a continued threat of MCS activity.

Temperatures through the period look to remain near seasonal normals
with highs in the upper 80s to the lower 90s and overnight lows in
the upper 60s to the lower 70s.  Overall ensemble guidance is
similar with not much spread in the guidance.

&&

.AVIATION (18Z TAF Update)...
Issued at 104 PM EDT Fri Jul 15 2016

Scattered cu is starting to develop early this afternoon and will
become more widespread over the next few hours. A cold front will
move into north central Kentucky this afternoon and sink through
south central KY this evening. Scattered storms are expected to
develop in the vicinity of this front this afternoon. The best
chances for storms will be at SDF this afternoon. Guidance is
trending towards a better chance for storms at LEX, so have
introduced VCTS there. Much of the guidance suggests the storms will
fall apart before they get to BWG, so will continue to carry only
VCSH for now.

These storms are expected to move out by this evening. Overnight
some light fog will be possible, particularly at BWG and possibly
LEX. Winds will be generally light out of the northwest to north
outside of any thunderstorms.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........MJ
Long Term.........MJ
Aviation..........EER
Hazardous weather outlook, Jul 15, 11:21 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1121 AM EDT FRI JUL 15 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161530-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1121 AM EDT FRI JUL 15 2016 /1021 AM CDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. A FEW
STORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. ALL
THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED STORMS WILL BE POSSIBLE SATURDAY ACROSS SOUTHERN
KENTUCKY.

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED MONDAY INTO TUESDAY.
THIS SYSTEM COULD BRING SEVERE WEATHER TO PORTIONS OF THE OHIO
VALLEY...SO CONTINUE TO MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY DAMAGE FROM STORMS.

13/MJ

In the hours before

Special weather statement, Jul 15, 3:20 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT FRI JUL 15 2016

INZ076-083-084-151945-
ORANGE-CRAWFORD-DUBOIS-
320 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE...
NORTHWESTERN CRAWFORD AND NORTHEASTERN DUBOIS COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
JASPER...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DUBOIS...GREENBRIER...ELLSWORTH...CELESTINE AND WICKLIFFE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3834 8682 3845 8684 3850 8654 3835 8653
TIME...MOT...LOC 1919Z 259DEG 29KT 3842 8673

ZT
Special weather statement, Jul 15, 3:22 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
322 PM EDT FRI JUL 15 2016

INZ079-151945-
JEFFERSON-
322 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
MADISON...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CANAAN...BRYANTSBURG...BARBERSVILLE AND BELLEVIEW.

LAT...LON 3881 8520 3887 8546 3891 8543 3892 8520
TIME...MOT...LOC 1922Z 287DEG 33KT 3888 8533

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:20 PM EDTSpecial Weather StatementLMKDubois25 min
Jul 15, 3:22 PM EDTSpecial Weather StatementLMKJefferson23 min
Jul 15, 3:55 PM EDTSpecial Weather StatementLMKScott35 min
Jul 15, 3:59 PM EDTSpecial Weather StatementLMKCrawford46 min
Jul 15, 5:06 PM EDTSpecial Weather StatementLMKPerry39 min
Jul 15, 5:35 PM EDTAreal Flood AdvisoryLMKPerry115 min
Jul 15, 5:46 PM EDTSpecial Weather StatementLMKPerry119 min
Jul 15, 5:52 PM EDTSpecial Weather StatementLMKDubois23 min
Jul 15, 6:09 PM EDTFlash Flood WarningLMKPerry2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.